Oesophageal Patients Association
3,544 members2,146 posts

PPIs

After reading Gutless's post about PPIs a few days ago,  I decided to try to do without Esomeprazole and just use Gaviscon, and so far my heartburn and reflux have been not too bad.

 But my tinnitus (noise in my ears) is roaring loudly, much worse than it's been for 6 years, since I started taking Esomeprazole.

 I can't think of any possible connection between the two things but it's an incredible coincidence.

Has anyone got any ideas?

16 Replies
oldestnewest

Check with your oncology team, I only went off PPI under medical supervision.  I also used the classic ginger ale to help as well as Gaviscon.

3 likes
Reply

I've not heard of using ginger ale????

1 like
Reply

Sorry, don't know about the tinnitus. Just wanted to say I've found Acidophilus - a probiotic, has made a big difference for me. I stopped taking ppi's four years ago, shortly after my op mainly because I'd begun to experience some side effects. I relied solely on gaviscon advance to help reduce and/or prevent reflux which most of the time it did, but last year having read about Acidophilus I decided to give it a try. I still have the Gaviscon 'on standby' but I very rarely need it. Thought maybe it might help you.

3 likes
Reply

Thanks, I will try acidophilus. It sounds like it can't do any harm but could do good. Not like so many things we're prescribed, that help in one way but cause problems in another.

Reply

Hope you find it helpful.

Reply

I will try that as I do take ppi Lansraprozol and Gaviscon but find I need extra by lunchtime so take an additional ranitidine x

Reply

It's well worth trying - hope it works for you too.

Reply

Hi I have looked online and there are lots of different types I'm lost lol may I ask what brand you take? 

Margie x

Reply

Mine are Holland and Barrett's own brand, I have the one with added pectin.

1 like
Reply

Thank you I will give them a try x

Reply

Gosh. I haven't seen that connection before. After my operation I developed tinnitus. I saw a consultant who told me that it was the result of an industrial injury (many many moons ago I worked as a coppersmiths labourer when men were men and only cissies wore ear protection). I wondered whether it was related to the blood pressure medicine, of which it is a rare side effect,  and I changed that. That made no difference. I tried hearing aids. I hear better. The tinnitus is still there. Maybe I hear that better! I don't - it's the same with the hearing aid in or out

1 like
Reply

Yes, my tinnitus is the same with the hearing aid in or out, but I think mine is genetic my Mum and  Dad had it. I would hear a lot better if I remembered to put the hearing aid in my ear, instead of leaving it on my bedside table!

But back to stomach acid. I'm finding eating a little piece of bread when the burning pain starts seems to help. Maybe it absorbs the acid?

2 likes
Reply

ok ,here's my idea - PPI's reduce acid production ,Gaviscon doesn't so much  reduce* but floats a phyiscal barrier on top of the acid .

So maybe the acid ( possibly also your body is producing more right now as a rebound effect since stopping PPI ,I've heard this but no idea if true ) is irritating something ,a nerve or something and making the tinnitus worse ?

* though has an ingredient to neutralise ?

My tinnitus started after chemo ,I've often wondered if the chemo played a part .

Reply

That sounds possible. There's so much we just don't know! But I would think chemo could damage a nerve and cause tinnitus.

Reply

"But I would think chemo could damage a nerve and cause tinnitus."

yeah ,that's what I think .I have it one ear only which kind of reinforces my belief that it's a damaged nerve .

Reply

It could be related to subconscious stress about changing meds !

Reply

You may also like...